Kansas, 2014Flash Flood and Hail in Kansas, June 5, 2014
June 5, 2014 · NWS SGF · 7 events in 2 counties and zones
Multiple rounds of severe weather occurred over several days with a slow moving storm system which included damaging winds, large hail, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of severe weather occurred over several days with a slow moving storm system which included damaging winds, large hail, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 5, 5:25 AM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 5, 5:25 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
625 AM CDT Thu Jun 5 2014
.SHORT TERM...(Today and Tonight)
Issued at 418 AM CDT THU JUN 5 2014
Active morning of weather across area this morning. Training
convection extending from the Pittsburg, KS/Joplin, MO area
southeastward toward Branson has produced numerous reports of
hail and very heavy rainfall. Additional isolated storms have
redeveloped over south central Missouri.
Main forecast focus is the developing severe thunderstorm complex
over central Kansas. This system is quickly getting its act
together this morning and will continue to accelerate east,
closely following forward propagating system motion vectors
(currently at 50-60kt to the east southeast).
This convective complex will continue to move into a favorable
environment. There is no lack of thermo ahead of this system with
MUCAPE around/above 2000 J/kg from areas along and south of Nevada
to West Plains. MUCAPE will actually increase a bit this morning,
with the RUC suggesting around 3000 J/kg by the mid/late morning
hours. Deep layer shear of 40 to 50 kt will ensure continued storm
organization. While low level shear is a bit light/disorganized,
low level theta-e differences in the mid/upper 20s C are suggested
by the short term models which indicates good wind potential.
The weak low level shear does keep 0-3km shear vectors in the
20-25kt range (oriented west to east). This is not ideal for
mesovortex production, but it is still plausible to see
mesovorticies with any west to east surges embedded within the
line.
Locations most prone to seeing this squall line will be areas
(roughly) along and south of Nevada to West Plains. Timing wise,
it looks like this system will enter the western portions of the
outlook area by 8 AM, with a progressive acceleration to the east
through the morning hours. Current estimates place the line around
the highway 65 corridor around 10 AM, south central MO by noon.
These will definitely need to be revised as this system matures
and accelerates.
Hazards...the biggest risk will be wind gusts to 70mph. Localized
areas of stronger winds are possible, especially considering the
increase in low level theta-e differences. Hail will likely be
tough to come by, but a few stones to quarter size are possible.
At this point the tornado risk is on the low side given expected
0-3km shear vector orientation and strength. That said, we do have
multiple boundaries in place and line interactions are possible.
As a result, will continue with a few tornadoes possible.
Additional activity is expected tonight as another MCS looks to
develop from convection refiring over KS/OK. This will pose yet
another wind risk. If this does materialize as expected, a flash
flood watch will need to be considered.
.LONG TERM...(Friday through Wednesday)
Issued at 418 AM CDT THU JUN 5 2014
As has been advertised, Friday through (at least) the weekend will
feature a very active weather pattern. Shortwaves will pass
through a largely zonal flow in periodic fashion. 00z suite of
model agrees with the overall pattern in general. The devil, of
course, will be in the mesoscale details with respect to exact
positioning of the synoptic scale front and shear/instability
profiles.
Bottom line timing from 00z models. Scattered showers/storms are
expected to redevelop during the heat of the day Friday. A
convective complex passage Saturday (originating from the central
Plains). Additional thunderstorm complexes are possible Saturday
night into Sunday, although trust in details at this juncture is
low.
Heading into next week, the ECMWF and GEM produce a cutoff low
over the Midwest during the first half of the week. This will keep
our area unsettled with additional rainfall possible. The GFS is
an outlier keeping the pattern progressive. The current forecast
sides with the cutoff low. Temperatures will remain seasonable
from Friday through the middle of next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 620 AM CDT THU JUN 5 2014
The region is in a lull between storm systems with VFR ceilings at
the KSGF and KJLN terminals. Some areas of fog were impacting
portions of the area with MVFR to IFR visibilities noted at KBBG.
A severe storm system is expected to move across the region this
morning and into the early afternoon with MVFR to IFR visibilities
and strong gusty winds in storms.
Additional storms are expected to develop during the evening and
overnight with MVFR to IFR flight conditions expected as rain and
fog develop once again.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...Hatch
Hazardous weather outlook, Jun 5, 4:52 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CDT THU JUN 5 2014
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
552 AM CDT THU JUN 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK.
LIMITED TORNADO RISK.
ELEVATED HAIL RISK.
LIMITED TO ELEVATED FLOODING RISK.
SIGNIFICANT LIGHTNING RISK.
DISCUSSION...
A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE FROM CENTRAL INTO
EASTERN KANSAS THIS MORNING. IT IS EXPECTED THAT THESE
THUNDERSTORMS WILL CONGEAL INTO A SQUALL LINE AND ACCELERATE TO
THE SOUTHEAST. THIS SQUALL LINE WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS TO 70 MPH...HAIL TO THE SIZE OF QUARTERS AND
A FEW TORNADOES. LOCALIZED AREAS OF EVEN STRONGER WIND GUSTS ARE
POSSIBLE. THIS LINE OF STORMS WILL REACH EXTREME SOUTHEASTERN
KANSAS AROUND OR AFTER 8 AM...MOVE INTO MISSOURI AROUND OR JUST
AFTER 9 AM...REACH THE HIGHWAY 65 CORRIDOR AFTER 10 AM AND MOVE
INTO SOUTH CENTRAL MISSOURI BY MIDDAY.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE THIS EVENING
INTO THE OVERNIGHT HOURS. THERE IS A CONDITIONAL RISK FOR SEVERE
WEATHER WITH THIS ACTIVITY WITH DAMAGING WIND GUSTS AND LARGE
HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PERIODIC ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY.
STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES. AREAS OF
HEAVY RAIN AND POSSIBLE FLOODING WILL BE A CONCERN DEPENDING ON
THE TRACK AND EVOLUTION OF EACH INDIVIDUAL THUNDERSTORM COMPLEX
OR LINE OF STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED IN THE NEXT THREE HOURS FOR
EXTREME SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI. SPOTTER
ACTIVATION WILL BE NEEDED FOR THE REMAINDER OF THE MISSOURI
OZARKS FROM LATE THIS MORNING INTO EARLY THIS AFTERNOON.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GAGAN
In the hours before
Special weather statement, Jun 5, 2:54 AM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 AM CDT THU JUN 5 2014
MOZ088-050930-
JASPER MO-
354 AM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JASPER COUNTY UNTIL 430
AM CDT...
AT 349 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CARYTOWN...OR 5 MILES
NORTHEAST OF CARTHAGE...MOVING EAST AT 10 MPH. PENNY SIZE HAIL IS
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE AVILLA...CARYTOWN...LA RUSSELL...MAPLE
GROVE AND REEDS.
HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
THURSDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3730 9432 3726 9405 3712 9406 3708 9413
3721 9436
TIME...MOT...LOC 0854Z 292DEG 11KT 3721 9421
HATCHLocal storm report, Jun 5, 4:00 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL WALNUT GROVE 37.41N 93.55W
06/04/2014 M0.50 INCH GREENE MO EMERGENCY MNGR
DIME SIZED HAIL REPORTED
1003 PM HAIL WINONA 37.01N 91.32W
06/04/2014 M0.75 INCH SHANNON MO PUBLIC
1052 PM FLOOD JASPER 37.34N 94.30W
06/04/2014 JASPER MO 911 CALL CENTER
K HIGHWAY HAD SEVERAL SECTIONS WITH WATER OVER THE ROAD
1241 AM HAIL 2 NW AURORA 36.99N 93.74W
06/05/2014 M1.25 INCH LAWRENCE MO LAW ENFORCEMENT
HALF DOLLAR SIZE HAIL REPORTED BY LAW ENFORCEMENT NEAR
LAWRENCE FM 2175 AND HIGHWAY 39
0212 AM HAIL 2 W STOTTS CITY 37.10N 93.99W
06/05/2014 E0.75 INCH LAWRENCE MO TRAINED SPOTTER
0221 AM HAIL MONETT 36.92N 93.93W
06/05/2014 E0.88 INCH BARRY MO TRAINED SPOTTER
0225 AM HAIL 4 S MONETT 36.86N 93.93W
06/05/2014 E1.75 INCH BARRY MO EMERGENCY MNGR
0250 AM HAIL 6 N SHELL KNOB 36.72N 93.63W
06/05/2014 E1.75 INCH BARRY MO AMATEUR RADIO
0250 AM HAIL JENKINS 36.78N 93.69W
06/05/2014 E1.75 INCH BARRY MO AMATEUR RADIO
0300 AM HAIL 4 NW SHELL KNOB 36.67N 93.69W
06/05/2014 E1.75 INCH BARRY MO AMATEUR RADIO
0302 AM HAIL SHELL KNOB 36.63N 93.63W
06/05/2014 E1.00 INCH BARRY MO AMATEUR RADIO
0315 AM HAIL SHELL KNOB 36.63N 93.63W
06/05/2014 E1.25 INCH BARRY MO BROADCAST MEDIA
&&
KARDELLLocal storm report, Jun 5, 4:15 AM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG SHELL KNOB 36.63N 93.63W
06/05/2014 BARRY MO AMATEUR RADIO
POWER LINES REPORTED DOWN AROUND TOWN. A TREE WAS
REPORTED DOWN ON A HOME.
0300 AM HAIL SHELL KNOB 36.63N 93.63W
06/05/2014 E1.50 INCH BARRY MO AMATEUR RADIO
HAIL BROKE OUT SEVERAL WINDOWS AND DAMAGED SHUTTERS ON
THE WEST SIDE OF TOWN.
0318 AM HAIL LAMPE 36.56N 93.44W
06/05/2014 E1.75 INCH STONE MO PUBLIC
RELAYED VIA MEDIA.
&&
HATCHLocal storm report, Jun 5, 4:34 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM TSTM WND DMG 3 WNW LAMPE 36.58N 93.49W
06/05/2014 STONE MO EMERGENCY MNGR
TWO BOAT DOCKS WERE DAMAGED AND SEVERAL OTHERS BROKE
LOOSE OF THIER MOORINGS AND ARE FLOATING FREE IN THE
LAKE. SEVERAL HOUSE BOATS ARE FLOATING FREE WITH ONE
TAKING ON WATER.
&&
HATCHLocal storm report, Jun 5, 5:04 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 2 N STOTTS CITY 37.13N 93.95W
06/05/2014 LAWRENCE MO DEPT OF HIGHWAYS
MISSOURI HIGHWAY 97 WAS CLOSED IN BOTH DIRECTIONS DUE TO
FLOODING. BOTH THE SRING RIVER AND STAHL CREEK WERE
FLOWING OUT OF THIER BANKS. WATER WAS REPORTED OVER THE
ROAD AND RISING.
&&
HATCHSpecial weather statement, Jun 5, 6:05 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 AM CDT THU JUN 5 2014
KSZ073-097-101-MOZ066-051230-
BOURBON KS-CHEROKEE KS-CRAWFORD KS-VERNON MO-
705 AM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE...CRAWFORD AND
EXTREME WESTERN VERNON COUNTIES...
AT 703 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES WEST OF
BRONSON TO 32 MILES WEST OF WALNUT...MOVING SOUTHEAST AT 50 MPH.
NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BAXTER SPRINGS...
BRONSON...CARONA...CHEROKEE...COLUMBUS...ENGLEVALE...FORT SCOTT...
FRONTENAC...FULTON...GALENA...GIRARD...HEPLER...MCCUNE...MULBERRY...
PITTSBURG...REDFIELD...SCAMMON...TREECE...UNIONTOWN...WALNUT...WEIR
AND WEST MINERAL.
PEOPLE IN BOURBON...CHEROKEE...CRAWFORD AND WESTERN VERNON
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR SOUTHEAST KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 100 PM CDT THURSDAY AFTERNOON FOR
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3804 9509 3803 9460 3700 9462 3700 9508
3758 9510
TIME...MOT...LOC 1205Z 302DEG 42KT 3793 9562 3743 9561
HATCHEvent by event
4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Crawford
- When
- June 5, 7:13 AM CST
- Where
- Crawford County, 0.88 mi NE of Mulberry
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 37.560, -94.620
Numerous trees were reported down across the eastern portion of Crawford County.
Hail, Cherokee
- When
- June 5, 7:22 AM CST
- Where
- Cherokee County, 1.65 mi W of Hallowell
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -95.030
The western portion of the county had hail up to the size of nickels and wind gusts up to 50 mph.
Thunderstorm Wind, Cherokee
- When
- June 5, 7:45 AM CST
- Where
- Cherokee County, 2.75 mi W of Crestline
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -94.750
Several trees were blown down.
Flash Flood, Crawford
- When
- June 5, 9:30 AM CST to 11:30 AM CST
- Where
- Crawford County, 2.2 mi ENE of Girard to 2.17 mi W of Ringo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.507, -94.811
Numerous low water crossings were flooded across the county.
Hail, Cherokee
- When
- June 5, 10:52 PM CST
- Where
- Cherokee County, 2.6 mi WSW of Neutral
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.080, -94.840
Quarter size hail and wind gusts up to 50 mph were reported.
Hail, Cherokee
- When
- June 5, 10:53 PM CST
- Where
- Cherokee County, 2.6 mi WSW of Neutral
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.080, -94.840
Hail, Cherokee
- When
- June 5, 11:01 PM CST
- Where
- Cherokee County, 3.45 mi SW of Columbus
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.140, -94.880
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Arkansas, June 5 to 9, 20141 death · 2 injured · $1.6 million · EF1 · 65 events
- Damaging Winds in Arkansas, June 5, 20142 deaths · 3 injured · 70 kt wind · 4 events
- Flooding and Hail in Kansas, June 5, 2014$433,000 · 3.25 in hail · 57 events
- Tornadoes and Flash Flood in South Dakota, June 5, 2014$3.0 million · EF0 · 14 events
- Tornado and Hail in Georgia, June 5, 20141 injured · $164,000 · EF0 · 11 events
- Tornado and Damaging Winds in Alabama, June 5, 20142 injured · $3,000 · EF1 · 36 events
- Hail and Damaging Winds in Oklahoma, June 5 to 6, 2014$92,000 · 2.75 in hail · 21 events
- Flash Flood in Virginia, June 5, 2014$200,000 · 1 event
- Tornado and Hail in Nebraska, June 5, 2014EF1 · 10 events
- Hail and Damaging Winds in Arkansas, June 5 to 6, 20142 injured · $12,000 · 1 in hail · 14 events
- Hail and Damaging Winds in North Carolina, June 5, 20141 injured · $4,000 · 1.25 in hail · 22 events
- High Wind in Texas, June 5, 2014$32,000 · 67 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511599, 511595, 511600, 511594, 511596, 511597, 511598.